Skip to content
Includes Expert Content
very irregular never ending period
avatar
marydoty3 posted:
so last January i started birth control. well things were going fine until in the summer i had my period was off it for a week and it came back. i ended up having my period for 2 months i went to the doctor and they switched my birth control. well it finally was gone. i accidently forgot to take my pill for a week though since i was transitioning with a move. so i decided to take a month off and during that month i was totally fine well then my period came when it was supposed to and i started back up on the pill well ever since for the last two months i have had my period every 7 days for atleast 7-8 days. its becoming ridiculous and a total frustration... i dont have medical insurance anymore so i decided to post something on here.. pleaseeeee help!!!!! im 18 and at this point id rather have a hysterectomy then keep dealing with this
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear marydoty: Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily since you restarted your pills. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is the common cause of continued BTB in a longer term user. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is the most common reason if the bleeding is a problem in the initial three packs of use--like what's happening to you now.

I;m sorry you are having to deal with this. Certainly BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists after three packs you should return to your GYN or clinic that prescribed your pills. Even your local county family planning clinic can offer care and pills on a sliding fee scale. Another way to get financial help to see a clinic is to ask a boyfriend to help with costs. Hopefully a change in the brand, or formula, of birth control pill will fix the problem.

Yours,
Jane
 
avatar
marydoty3 replied to Jane Harrison Hohner, RN, RNP's response:
thank you soo much ill have to look into it. i recently took myself off my birth control and ever since ive been ok. its just kind of risky then
 
avatar
Jane Harrison Hohner, RN, RNP replied to marydoty3's response:
Dear marydoty: Glad that the breakthrough bleeding subsided, but I hear your concern about increased risk for unplanned pregnancy. You could consider another brand/formulation of birth control pills/NuvaRing, or even a non-hormonal method (eg Paragard copper IUD, diaphragm). In the mean time using condoms plus spermicide cream or vaginal film should give you the best protection from over the counter birth control methods.

Yours,
Jane


Helpful Tips

Thickened endometrial lining
Hi I am 52, stopped my periods 5 months ago - assumed menopause, feeling very bloated for the past 3 months - doc ordered hormone test - ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.